Alert archive / Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 9, NWS Wakefield, VA

May 2, 2004Lunenburg County, Prince Edward County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at May 2, 2004, 6:14 PM EDT for Lunenburg County, Prince Edward County, Virginia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2004, 6:14 PM EDT (22:14 UTC)
Expired
May 2, 2004, 6:40 PM EDT
In force
26 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

Counties Lunenburg County, VA, Prince Edward County, VA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 5:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.2 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2004-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2004-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
745 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

117 
WUUS51 KAKQ 022214
SVRAKQ
VAC111-147-022240-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
614 PM EDT SUN MAY 2 2004

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PRINCE EDWARD COUNTY IN CENTRAL VIRGINIA
  LUNENBURG COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 640 PM EDT

* AT 612 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR BLEVINS CORNER...
  OR ABOUT OVER KEYSVILLE...AND MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MEHERRIN...ARVINS STORE...SIMPLICITY AND VIRSO BY 620 PM EDT...
  SCHOLFIELD...GREEN BAY AND NUTBUSH BY 625 PM EDT...
  TWIN LAKES STATE PARK...PRINCE EDWARD LAKE AND PRINCE EDWARD STATE
  FORES BY 630 PM EDT...

LAT...LON 3699 7847 3707 7844 3711 7848 3724 7825
          3710 7825 3706 7815 3687 7850

$$

25

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:43 PM EDT, 3 hours 31 minutes earlier.

Area forecast discussion, May 2, 2:43 PM EDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
243 PM EDT SUN MAY 2 2004

.SYNOPSIS...
WL NEED TO BE QUIK. CDFNT PASSING THROUGH THE MTNS HEADING E TNGT
THROUGH MON...AND MVS SUFFICIENTLY OFFSHR MON NGT. HI PRES BUILDS
INTO AREA TUE. WK FNTL BNDRY CRSS RGN LT WED...THEN HI PRES RETURNS
FOR THE END OF THE WK (INTO NEXT WKND). CAUTION THOUGH...WL HV TO
WATCH FOR A PSBL BKDR LT IN THE WK/NEXT WKND WHICH COULD HALT ANY
SGFNT WRMUP.

&&

.DISCUSSION...
WATCHING CNVTN DVLPG OVR CNTRL/NE NC...HEADING ENE. AMS OVR RGN HAS
BCM WRM AND RMNS HUMID AS TEMPS IN THE UPR 70S TO LWR 80S...DWPTS
ANRD 70. WL HV LIKELY TO CAT POPS FOR ENTIRE FCST...BEST CHCS FOR
ANY SVR WX THIS EVE...THEN PSBL LCL FLDG CONTS INTO ERY MON AFTN (AS
FNT REACHES THE CST). QUITE A CONTRAST FM ARND HERE TO AREAS W OF
FNT (WHERE TEMPS ONLY IN 40S/50S THIS AFTN). MUCH COOLER FOR FA
MON...AS CLDS/PCPN LINGER (WOULD NOT BE SURPRISED TO HV TEMPS RMN IN
50S ALL AREAS MOST PLCS). DRYING OUT MON NGT...SETTING UP NICE DAY
TUE (THOUGH TEMPS BLO SEASONAL AVGS).

RGN APRS TO BE CLIPPED BY WK SYS PASSING BY THROUGH NRN MDATLC RGN
LT WED...HV ADDED LO CHC POPS NRN 1/3RD. OTRW...WL KP POPS VRY LO
THRU THE XTNDD PDS (NEXT WKND) GIVEN UNCERTAINTY FOR ANY BKDR
SETTLING INTO RGN. WRT BKDR PSBLTY...TIS THE SEASON...AND KEY TO KPG
ANY FNT FM SLIDING INTO AREA FM THE N LT IN THE WK WL BE HOW
PROGRESSIVE RDG FM THE CNTRL CONUS IS.

&&

.AVIATION...
IFR/MVFR IN SHRAS/TSRAS TNGT INTO MON.

&&

.PRELIMINARY POINT TEMPS/POPS...
SBY   53  57  40  64 /  90  90  10  10
OXB   54  57  45  61 /  90  90  10  10
WAL   55  58  44  62 /  90  90  10   0
FVX   54  58  40  70 /  90  70  10   0
RIC   53  58  44  69 /  90  90  10   0
PTB   54  60  43  70 /  90  90  10   0
AKQ   56  60  45  69 /  90  90  10   0
PHF   60  60  46  65 /  90  90  10   0
ORF   60  60  50  64 /  90  90  10   0
ECG   63  64  48  66 /  90  90  10   0
&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...SCA ATLC CSTL WTRS FENWICK ISL TO CHINCOTEAGUE.
VA...SCA CHES BAY.
NC...SCA SND.

&&

25/32
Hazardous weather outlook, May 2, 5:30 AM EDT, 12 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT SUN MAY 02 2004

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-022330-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
530 AM EDT SUN MAY 02 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TODAY.  SEE SWODY1
(ACUS01) AND SPSAKQ (WWUS81) FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FORECASTER ID
07

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, May 2, 1:48 PM EDT, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
148 PM EDT SUN MAY 2 2004

NCZ013-014-030>032-021846-
BERTIE NC-CHOWAN NC-GATES NC-HERTFORD NC-PERQUIMANS NC-
148 PM EDT SUN MAY 2 2004

SEVERAL CLUSTERS OF THUNDERSTORMS WILL BE MOVING INTO INTERIOR
NORTHEAST NORTH CAROLINA BEFORE 300 PM. THE THUNDERSTORMS WILL BE
AFFECTING PORTIONS OF HERTFORD...GATES...BERTIE...CHOWAN AND
PERQUIMANS COUNTIES.

VERY HEAVY RAIN...WITH RAINFALL RATES OF 1 TO 1.5 INCHE PER
HOUR...WIND GUSTS TO 35 MPH... AND FREQUENT DANGEROUS LIGHTNING ARE
POSSIBLE WITH THESE STORMS.

25
Local storm report, May 2, 3:59 PM EDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
359 PM EDT SUN MAY 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     WINDSOR                 36.00N 76.94W
05/02/2004                   BERTIE             NC   LAW ENFORCEMENT

            TREES DOWN.

&&

25
Special weather statement, May 2, 4:12 PM EDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
412 PM EDT SUN MAY 2 2004

NCZ014>017-031-032-102-022115-
CAMDEN NC-CHOWAN NC-EASTERN CURRITUCK NC-GATES NC-PASQUOTANK
NC-PERQUIMANS NC-WESTERN CURRITUCK NC-
412 PM EDT SUN MAY 2 2004

...STRONG THUNDERSTORMS MOVING THROUGH NORTHEAST NORTH CAROLINA...

AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM SUNBURY TO 14 MILES SOUTH OF
EDENTON...OR FROM SUNBURY TO 11 MILES EAST OF PLYMOUTH...MOVING EAST
AT 35 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR SOUTH MILLS AROUND
435 PM EDT...WEEKSVILLE AROUND 440 PM EDT...CAMDEN AROUND 445 PM
EDT...CURRITUCK AROUND 500 PM EDT...GRANDY AROUND 510 PM EDT.

OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE ELIZABETH
CITY...HERTFORD...RYLAND AND WINFALL.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THESE STORMS.

REILLY
Special weather statement, May 2, 6:07 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
607 PM EDT SUN MAY 2 2004

VAZ060-061-066-067-022230-
CUMBERLAND VA-LUNENBURG VA-NOTTOWAY VA-PRINCE EDWARD VA-
607 PM EDT SUN MAY 2 2004

...STRONG THUNDERSTORM MOVING INTO PRINCE EDWARD AND LUNENBURG COUNTIES...

AT 607 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL CHARLOTTE COUNTY...OR ABOUT 9 MILES
SOUTH OF CHARLOTTE COURT HOUSE...MOVING NORTHEAST AT 45 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR BLEVINS CORNER AT 615 PM EDT...
SIMPLICITY...AND...BRIERY AT 620 PM EDT...VIRSO...AND...MEHERRIN AT
625 PM EDT.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

REILLY

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 6:27 PM EDTSevere Thunderstorm WarningAKQMecklenburg28 min
May 2, 6:29 PM EDTSevere Thunderstorm WarningAKQNottoway26 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.